• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Infliximab and debilitating joint pain? (also advice on dealing with doctors)

Hello everyone...

I have been lurking for a while to see if I can find the answer to my question, but I am becoming desperate (apologize for the long post)...

Long story short, diagnosed with Crohn's in 2016, had a wonderful GI who put me on Remicade. However she was forced to resign, and my new GI seems to be lazy and refuses to update my treatment. About a year ago Kaiser switched me to Infliximab assurring me I would have no issues... Lo and behold I started developing severe "traveling" joint pain/swelling, a slight rash on my face, and fatigue so bad that most days I cry getting out of bed. It is all progressively getting worse.

So I have a few questions for you all:
1) Joint pain. Anyone experience it "traveling"? It goes from fingers to toes to elbows, etc etc seemingly within hours. I wake up and something new is swollen. It feels like there is a giant swollen ball under the skin wherever it decides to hurt that day.

2) Rhumetology put me on prednisone and imuran (after I asked not to because Pred absolutely destroys me), but will not discuss putting me on anything else. So as of now I am on nothing but infliximab and I'm dying. Any natural remedies people have found to work?

3) how do I deal with these doctors? At this point, with the amount of research I've done I feel like I should have a medical degree... I have suggested switching to a different immunosuppressant to combat the joint pain, but I get met with "It's working for your stomach so why change it?" and same from the rhumetologist... I try to explain that I am looking for solutions, not band aids.. .

Anyways, thank you so much for your time and responses...
 

cmack

Moderator
Staff member
I would try to get another opinion on your course of treatment. Try to have some other doctor take an independent look at your situation. It sounds like you may have a dismissive doctor and I know what that is like. I had to find the right doctor before I could get anywhere. You have my support.
 
I too have joint-bone pain. Back, hip, elbows and feet mostly. It seemed to start after Humira during Cimzia but has continued with Remicade for the last 18+ months. Rhuemy Dr. gives me injections in my "bad" hip- so far I have had 2, 8 months apart. I had carpal Tunnel surgery for 1 hand and that seems to have cured it. My Gastro doesn't do anything for the non-gastro issues at all. PCP refers me to whatever specialist could help. I do agree the meds probably are large contributors to these problems but with only so many Crohn's meds I think the doctors just do not want to jump meds that are helping with the gastro issues. Good luck.
 
I have what they call migratory poly arthritis. My docs say about 35% of Crohns people have it. It is my most painful part of crohns. It started before diagnosis and I actually thought I was going crazy. It does move from joint to joint, and sometimes will affect one whole side. Shoulder, elbow,fingers, wrist, hip, ankles and toes. The other side can be totally fine. Sometimes it moves from joint to joint in a matter of minutes, or stays in one place for a few days. I have met others who have it as well. I have had days when I just stay in bed and cry. Fortunately they are not the norm, and knowing I am not cray has helped a lot. When I was on humira it was better, now on remicade, on hospital not going to use it for a while. While not in hospital I use Busedonide, it does a reasonable job. Prednisone works well iv, but budesonide seems to have less side effects.
Good luck. Feel better❤
 
Yes I too have moving joint pain. It starts slowly 3.5 weeks after my remicade infusion and get worst towards the 8 week mark. Not a good quality of life. Also have severe itching the same time. Feels like my skin is crawling.
 
I can't be of much help with the joint pain, mine doesn't travel and is helped somewhat by using fish oil. Maybe worth a shot? I notice a difference in about a week after taking 2 1500mg capsules a day.

I though Remicade is the brand name for Infliximab? So that shouldn't be making any difference.
 
Top